Journal of Theoretical Probability

, Volume 29, Issue 2, pp 632–652 | Cite as

Moderate Deviations and Strassen’s Law for Additive Processes

  • Franziska KühnEmail author
  • René L. Schilling


We establish a moderate deviation principle for processes with independent increments under certain growth conditions for the characteristics of the process. Using this moderate deviation principle, we give a new proof of Strassen’s functional law of the iterated logarithm. In particular, we show that any square-integrable Lévy process satisfies Strassen’s law.


Moderate deviations Additive processes Strassen’s law Functional limit theorem 

Mathematics Subject Classification (2010)

Primary: 60F10 Secondary: 60F17 60G51 60G17 



Financial support through the Deutsche Forschungsgemeinschaft, DFG, Grant SCHI 419/5-2 is gratefully acknowledged.


  1. 1.
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Cambridge University Press, Cambridge (1989)zbMATHGoogle Scholar
  2. 2.
    Buchmann, B., Maller, R., Szimayer, A.: An almost sure functional limit theorem at zero for a class of Lévy processes normed by the square root function, and applications. Probab. Theor. Relat. Fields 42, 219–247 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    de Acosta, A.: Large deviations for vector-valued Lévy processes. Stoch. Proc. Appl. 41, 75–115 (1993)zbMATHGoogle Scholar
  4. 4.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications, 2nd edn. Springer, Berlin (2010)CrossRefzbMATHGoogle Scholar
  5. 5.
    Feng, J., Kurtz, T.G.: Large Deviations for Stochastic Processes. American Mathematical Society, Providence (2006)CrossRefzbMATHGoogle Scholar
  6. 6.
    Freidlin, M.I., Wentzell, A.D.: Random Perturbations of Dynamical Systems, 2nd edn. Springer, New York (1998). Russian originalGoogle Scholar
  7. 7.
    Fujiwara, T.: On the exponential moments of additive processes with the structure of semimartingales. J. Math-for-Ind. 2A, 13–20 (2010)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Gao, F.: Moderate deviations and functional limits for random processes with stationary and independent increments. Sci. China Math. (Ser. A) 49, 1753–1767 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gao, F.: Laws of the iterated logarithm for locally square integrable martingales. Acta Math. Sinica (Engl. Ser.) 25, 209–222 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jacod, J., Shiryaev, A.: Limit Theorems for Stochastic Processes, 2nd edn. Springer, Berlin (2003)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kühn, F.: Large Deviations for Lévy(-Type) Processes. Diploma Thesis, Technische Universität Dresden (2014)Google Scholar
  12. 12.
    Liptser, R.S., Puhalskii, A.A.: Limit theorems on large deviations for semimartingales. Stoch. Stoch. Rep. 38, 201–249 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Maller, R.: Small-time versions of Strassen’s law for Lévy processes. Proc. Lond. Math. Soc. 98, 531–558 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Mogulskii, A.A.: Large deviations for processes with independent increments. Ann. Probab. 21, 202–215 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Puhalskii, A.A.: The method of stochastic exponentials for large deviations. Stoch. Proc. Appl. 54, 45–70 (1994)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Sato, K.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (2005)Google Scholar
  17. 17.
    Schilling, R.L., Partzsch, L.: Brownian Motion: An Introduction to Stochastic Processes, 2nd edn. De Gruyter, Berlin (2014)zbMATHGoogle Scholar
  18. 18.
    Strassen, V.: An invariance principle for the law of the iterated logarithm. Z. Wahrscheinlichkeitstheor. verw. Geb. 3, 211–226 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Wang, J.: A Strassen law of the iterated logarithm for processes with independent increment. Chin. Ann. Math. 18B, 15–30 (1997)zbMATHGoogle Scholar
  20. 20.
    Wichura, J.M.: Some Strassen-type laws of the iterated logarithm for multiparameter stochastic processes with independent increments. Ann. Probab. 1, 272–296 (1973)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Institut für Mathematische Stochastik, Fachrichtung MathematikTechnische Universität DresdenDresdenGermany

Personalised recommendations